Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Another Menopausal Treatment Increases Risk of Cancer Recurreance

Posted Feb 19 2009 5:45pm
On the heels of our report on concerns for increased risks of breast cancer from Hormone Replacement Therapy (HRT) comes new evidence that another option for treating menopausal symptoms, Livial (a synthetic hormone, with a generic formula known as Tibolone), may also raise the risk for breast cancer.

Maybe hot flashes aren't so bad after all. Many women who experience the very bothersome side effects of menopause are looking for options to help relieve their symptoms. However, over the last few weeks we have seen reports that are very disturbing regarding the chances of breast cancer being elevated in women who try to ward off menopausal symptoms.

HRT, and now Livial, a synthetic steroid also used to treat menopausal symptoms, has been shown to significantly increase the odds of breast cancer recurrence. Researchers halted the study six months early due to the drastically increased risk of recurrent breast cancer found while studying women who were taking Tibolone. The recently released study (Lancet Oncology) involved 3,100 women who had undergone surgery for breast cancer prior to the study. The women were randomly divided into two groups with a placebo group and a Tibolone group, who were administered 2.5 milligrams of Tibolone daily.

The women participating in the study had a mean age of 53 years and were three years post-opt for their initial bout with breast cancer. The Tibolone group had an increased recurrence risk of 40 percent after taking Tibolone compared to the control group, and 70 percent of the recurrent tumors killed the patients.

Tibolone mimics estrogen and progesterone in women. The synthetic hormone has been approved in 90 countries for the relief of menopausal symptoms, but is not available in the U.S. The synthetic hormone is also approved for treating osteoporosis in 55 countries. Peter Kenemans, a professor for the VU University Medical Center in Amsterdam, Netherlands, and colleagues said based on this new study, there are indications that the drug should not be prescribed to any woman who has a known or suspected past with breast cancer.

Breast cancer patients should steer clear of Tibolone. There is no safe Tibolone usage for any breast cancer patient, according to the study authors. Any current usage by breast cancer patients should be halted. The study authors said, "There is insufficient data to establish the safety of Tibolone in women who have had breast cancer and do not require or have finished adjuvant therapy."

The researchers acknowledged a number of limitations of the study such as breast cancer risk factors not being considered and detailed investigations not being conducted on the primary cancer tumors. The newly released study is not the first to bring up the concern for breast cancer risks linked to Tibolone. But, there have been some studies that showed the drug actually reduced breast cancer risks in certain women, leaving for some ironing out of the risks and benefits of the treatment. Until further in-depth studies are conducted, you should seriously consider alternative menopausal medication, or just living with those hot flashes.

reported by healthnews.com
Post a comment
Write a comment:

Related Searches